Florida, 2019

Damaging Winds in Florida, May 12, 2019

May 12, 2019 · NWS TAE · 5 events in 3 counties and zones

A squall line cross the area ahead of a cold front with several reports of trees and power lines down and a brief tornado in Dothan, AL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A squall line cross the area ahead of a cold front with several reports of trees and power lines down and a brief tornado in Dothan, AL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 12, 8:44 AM CST, 32 minutes earlier.

Area forecast discussion, May 12, 8:44 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1044 AM EDT Sun May 12 2019

.UPDATE...

A Severe Thunderstorm Watch is now in effect for the Panhandle,
western Big Bend, extreme southeast Alabama, and southwest Georgia
until 3 pm EDT for the strong line of storms entering the Tri-
State region. Instability ahead of the ongoing storms is
favorable for the maintenance of the line, with modest shear
forecast to remain present at least through the Panhandle. While
the line is currently dropping southeast into the more unstable
airmass closer to the coast, it may build a little further north
as it enters Georgia, where more unstable air exits. Once the line
clears to the east, further redevelopment of severe thunderstorms
is not expected, though a few showers on-and-off will still be
possible.

&&

.PREV DISCUSSION [640 AM EDT]...

.NEAR TERM [Through Today]...

Line of showers and thunderstorms currently ongoing across western
portions of the Wiregrass at this hour. The latest DHN radar loops
showers that these storms have become outflow dominant and are
generally on a weakening trend. Nonetheless, locally heavy rain will
remain a threat over the next 2 to 3 hours, especially across
portions of Walton Co, FL and Geneva Co, AL where the outflow
boundary remains in the general vicinity of shower and storm
activity. Given the trends on radar, confidence is high in this
activity petering out prior to sunrise.

Additional thunderstorm development is currently ongoing at this
hour across portions of southern and southeastern Louisiana -
development that is not being handled well by some hi-res guidance
such as the latest runs of the HRRR. The general trend of
thunderstorm development will continue across much of the Southeast
through the morning as the atmosphere destabilizes ahead of a
trailing cold front draped across AL/MS/LA. Given the moisture
profiles across the region and expected heating, CAPE values across
the tri-state will reach the 1500 to 2000 range by mid to late
morning. This coupled with 0-6km bulk shear increasing to 30 to 40
kts on average will be enough to support a few strong to severe
thunderstorms across the tri-state through early this evening. Storm
mode will likely be a broken line of thunderstorm clusters as this
system evolves through the day. As a result, the main threat
associated with the strongest storms will be damaging wind gusts. In
addition to a favorable near storm environment, meso-scale
occurrences like cell mergers will influence storm strength. Mid
level lapse rates (850-500mb, 700-500mb) continue to look sufficient
enough (6.5 to ~7 deg C) to support hail production in the strongest
updrafts this afternoon. Expecting vertical wind profiles to become
more unilateral through the day, keeping any tornado chances low.
While a weak tornado cant be ruled out, it would take mesoscale
processes (i.e. outflow boundary interactions) to increase chances as
storm relative helicity looks weak for any persistent meso-cyclones.
Expect temperatures to rise into the 80s ahead of storms, with lower
to mid 70s dewpoints making it feel uncomfortable through the day.

.SHORT TERM [Tonight Through Tuesday]...

In the upper levels a trough will be over the region until near
zonal flow moves in on Tuesday. At the surface a cold front will
move through tomorrow. A few strong to severe thunderstorms are
possible this evening. POPs will be 40 to 75 percent tomorrow mainly
southeast of a line from Panama City to Tallahassee to Valdosta.
Tomorrow evening POPs will be near zero as drier air moves in from
the north. On Tuesday high pressure will be over the region as
northerly flow brings cooler, drier air. Highs will be in the lower
80s. Lows will be in the upper 50s and lower 60s after the cold
front moves through.

.LONG TERM [Tuesday Night Through Sunday]...

In the upper levels nearly zonal flow or troughing will be present
mid-week. A ridge will build into the region Thursday night. At the
surface weak high pressure will be over the region. POPs will be low
this week. Highs will be in the 80s mid-week, then around 90 late in
the week. Lows will be in the upper 50s and 60s.

.AVIATION...
[Through 12Z Monday]

LIFR conditions at VLD and TLH will begin to lift shortly after
sunrise. Expect scattered showers and isolated thunder this
morning. By this afternoon thunderstorms will become more
numerous. A few storms may be strong to severe mainly this
afternoon and evening. The primary threat is damaging winds.
Southwesterly winds will gust up to 20 knots.

.MARINE...

Light to moderate southwesterly winds will become northerly after a
cold front moves through tomorrow night. A wet pattern will be in
place through tomorrow. Some strong to severe storms are possible
tomorrow mainly in the afternoon and evening.

.FIRE WEATHER...

Wetting rains expected today as scattered showers and thunderstorms
push across the region. Storms will dwindle this evening before
another round on Monday. RH's will remain above critical thresholds
with dispersions generally remaining fair across the region through
the period. No hazardous conditions expected.

.HYDROLOGY...

Most local rivers are steady or slowly rising. All local rivers are
below action stage at this time. A wet pattern will continue through
tomorrow. Some rises are possible today as showers and thunderstorms
move through. Tomorrow evening through next weekend a dry pattern is
expected. Around one inch of rain is forecast through tomorrow.
Although higher amounts locally are possible with the heavier
downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   86  70  84  61  84 / 100  50  60  10  10
Panama City   81  71  81  64  80 / 100  50  50  10  10
Dothan        83  65  82  57  80 /  90  30  10   0   0
Albany        83  67  83  58  80 /  80  30  10   0   0
Valdosta      88  70  82  60  82 / 100  40  50  10   0
Cross City    87  73  82  64  85 /  60  50  70  20  10
Apalachicola  84  73  80  65  80 / 100  50  70  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...Harrigan
NEAR TERM...Pullin
SHORT TERM...McD
LONG TERM...McD
AVIATION...McD
MARINE...McD
FIRE WEATHER...Pullin
HYDROLOGY...McD

In the hours before

Special weather statement, May 12, 6:26 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
726 AM CDT SUN MAY 12 2019

FLZ008-108-121315-
Central Walton FL-South Walton FL-
726 AM CDT SUN MAY 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALTON COUNTY UNTIL
815 AM CDT...

At 726 AM CDT, Doppler radar was tracking a strong thunderstorm over
Destin, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Portland, Villa
Tasso, Gulf Pines, New Home, Sandestin, Miramar Beach and Four Mile
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3038 8633 3045 8631 3048 8632 3046 8639
      3054 8639 3064 8621 3039 8606 3039 8610
      3042 8614 3043 8612 3044 8616 3048 8614
      3046 8616 3046 8619 3042 8622 3038 8614
      3034 8640 3040 8640
TIME...MOT...LOC 1226Z 244DEG 20KT 3037 8651

15-HARRIGAN
Local storm report, May 12, 9:15 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EDT SUN MAY 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     TSTM WND DMG     2 WNW GOODMAN           31.29N 86.02W
05/12/2019                   COFFEE             AL   911 CALL CENTER

            A TREE WAS REPORTED DOWN AT 87 SOUTH AND
            COUNTY ROAD 611 COFFEE COUNTY.

&&

EB

The radar

The Eglin Afb radar (KEVX), 38 km away, was scanning. The volume nearest the first event began at 15:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
May 12, 9:16 AM CST
Where
Holmes County, 3.51 mi N of Bonifay
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.830, -85.670

Multiple trees were blown down near Highway 79 north of Bonifay.

Thunderstorm Wind, Holmes

When
May 12, 9:20 AM CST
Where
Holmes County, 0.91 mi SW of Holland Crossroads
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.950, -85.650

Numerous trees and power lines were blown down across northeast Holmes county. SR-2 was closed due to downed lines.

Thunderstorm Wind, Jackson

When
May 12, 9:36 AM CST
Where
Jackson County, 0.69 mi N of Graceville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.960, -85.510

Several trees and power lines were blown down in the Graceville area.

Thunderstorm Wind, Jackson

When
May 12, 10:12 AM CST
Where
Jackson County, 2.37 mi E of Marianna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.770, -85.190

Several trees and power lines were blown down east of Marianna near Blue Spring.

Thunderstorm Wind, Gadsden

When
May 12, 11:52 AM EST
Where
Gadsden County, 2.48 mi ENE of Sycamore
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.590, -84.780

A few trees were blown down just east of Greensboro on Flat Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829496, 829497, 829498, 829499, 829500.